Alert archive / Kentucky / Wind Advisories in 2025

Wind Advisory 1, NWS Jackson, KY

February 8, 202525 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Feb 8, 2025, 2:40 PM EST for 25 counties in Kentucky. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2025, 2:40 PM EST (19:40 UTC)
Expired
Feb 8, 2025, 7:00 PM EST
In force
4 hr
Issued by
NWS Jackson, KY
All 25 counties

Bell County, KY, Breathitt County, KY, Clay County, KY, Estill County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 41 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.7 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2025-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2025-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
494 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

101 
WWUS73 KJKL 081940
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
240 PM EST Sat Feb 8 2025

KYZ058-068-069-079-080-083>088-107>120-090000-
/O.NEW.KJKL.WI.Y.0001.250208T1940Z-250209T0000Z/
Estill-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Knox-Bell-Harlan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Hazard, Mount Vernon, Annville,
Pineville, Irvine, Whitley City, Brodhead, Elkhorn City,
Paintsville, Wheelwright, South Williamson, Somerset, Inez,
McKee, Burnside, Beattyville, Cumberland, Pippa Passes, Jenkins,
Manchester, Ravenna, Williamsburg, Booneville, Hyden, Monticello,
Stearns, Hindman, Middlesboro, Harlan, Coal Run, Prestonsburg,
Corbin, Whitesburg, Jackson, Pikeville, Salyersville, Campton,
Barbourville, and London
240 PM EST Sat Feb 8 2025

...A WIND ADVISORY IS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Southwest winds of 10 to 20 mph with gusts up to 45 mph.

* WHERE...The Wind Advisory is for portions of east central, 
  northeast, south central, and southeast Kentucky.

* WHEN...The Wind Advisory is in effect until 7 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

HAL
1 follow-up statement
817 
WWUS73 KJKL 090003
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
703 PM EST Sat Feb 8 2025

KYZ058-068-069-079-080-083>088-107>120-090115-
/O.EXP.KJKL.WI.Y.0001.000000T0000Z-250209T0000Z/
Estill-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
Knox-Bell-Harlan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Cumberland, Middlesboro, Burnside,
Irvine, Manchester, Williamsburg, Elkhorn City, Inez, Jenkins,
Hazard, Monticello, Hindman, Jackson, Annville, Campton, Hyden,
Prestonsburg, South Williamson, London, Mount Vernon, Ravenna,
Salyersville, McKee, Coal Run, Corbin, Barbourville, Pineville,
Stearns, Brodhead, Whitley City, Paintsville, Pippa Passes,
Harlan, Whitesburg, Pikeville, Beattyville, Booneville, Somerset,
and Wheelwright
703 PM EST Sat Feb 8 2025

...WIND ADVISORY HAS EXPIRED...

The widespread stronger wind gusts have subsided. However, localized 
strong wind gusts are still possible with the more intense showers 
through this evening.

$$

GEERTSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Feb 8, 6:46 AM EST, 7 hours 54 minutes earlier. Its key messages:

  • Above normal temperatures will occur today ahead of a cold front but more seasonal temperatures will return for the remainder of the forecast period.
  • An active weather pattern will continue, with multiple weather systems over the next week.
  • Heavy rainfall threats return for Monday night through Tuesday, and Wednesday night into Thursday night, and again next weekend.
  • The greatest potential for accumulating snow is Monday night into Tuesday, especially for the northern half of the forecast area.
Area forecast discussion, Feb 8, 6:46 AM EST, 7 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
646 AM EST Sat Feb 8 2025

.KEY MESSAGES...

- Above normal temperatures will occur today ahead of a cold front
  but more seasonal temperatures will return for the remainder of
  the forecast period.

- An active weather pattern will continue, with multiple weather
  systems over the next week.

- Heavy rainfall threats return for Monday night through Tuesday,
  and Wednesday night into Thursday night, and again next weekend.

- The greatest potential for accumulating snow is Monday
  night into Tuesday, especially for the northern half of the
  forecast area.

&&

.SHORT TERM...(Today through Sunday)
Issued at 420 AM EST SAT FEB 8 2025

The latest surface analysis across the eastern CONUS is very active
and will remain active through much of the short-term forecast
period. To the north of the area, surface high pressure exists and
to the south, a surface low is working through the Tennessee Valley.
Locally, showers, associated with the approaching low's warm front,
are moving across the Commonwealth and will continue through the
remainder of the morning.

For the remainder of the night into today; showers, associated with
a warm front, will move through the area before lifting northeast
out of the CWA by this afternoon. Once the warm front lifts
northeast, the CWA will be under the regime of the warm sector with
breezy southwesterly winds. Highs ahead of the approaching cold
front are forecast to climb into the upper-60s across the Cumberland
Plateau and low to mid-60s moving northeast. Along with the warming
temperatures, breezy southwesterly sustained winds around 10 to 15
mph with gusts from 20 to 25 mph. As the surface feature pivots
northeast and begins to move out of the region; the associated cold
front will begin to dive southeast into the CWA. Along with the cold
front, another round of showers with embedded thunderstorms will
move through the area late tonight into early tomorrow morning. Once
all said and done, total QPF with this event is expected to be a
widespread 0.30" with a stripe of QPF across the middle portion of
the CWA climbing to around 0.75" through Sunday morning. Opted to
not go with a Flood Watch for this event due to 3-hour FFG over an
inch, QPF under an inch, a progressive cold front and limited
convective activity to provide instances of heavy rainfall.

High pressure will build back into the region behind the exiting
cold front and will remain dominate over much of the area minus
increasing PoP chances that will develop Sunday afternoon for areas
along and south of KY-80 and the high terrain of southeastern
mountains. Also behind the cold front, post-frontal CAA will cause
high temperatures will fall into the upper-30s to low to mid-40s.
This colder temperatures may allow some snow development across the
highest terrain in the southeastern mountains.

.LONG TERM...(Sunday night through Friday)
Issued at 313 AM EST SAT FEB 8 2025

An active weather pattern continues next week with the likelihood of
three different storm systems impacting at least parts of eastern
Kentucky. Each storm will have the potential to compound upon the
other and result in continued high water issues given antecedent
saturated soils and antecedent high water conditions already.
Interests across eastern Kentucky will need to monitor the
flooding potential situation closely.

The first system looks to impact eastern Kentucky between Monday
evening and the first half of Wednesday, though there are
considerable uncertainties with regards to the start and end times
for this event. The vast majority of ensemble members of the GFS,
ECMWF, and CMC model systems depict a high likelihood of wintry
precipitation impacting at least the northern half of the forecast
area beginning Monday night and continuing into Tuesday, with NBM 24-
hour probabilities of measurable snow ending at 7 PM Tuesday at
80 to greater than 90 percent roughly along and north of the
Mountain Parkway corridor, decreasing to a 30 to 50 percent chance
of measurable snow along the Hal Rogers Parkway and KY Highway 80
corridor. NBM 24-hour probabilities ending at 7 PM Tuesday for 2
inches or greater snowfall are in the 30 to 40 percent range
roughly along and north of the Mountain Parkway, decreasing to 10
to 20 percent probabilities along the Hal Rogers Parkway and KY
Highway corridor.

Additionally, there is the potential for heavy precipitation to
impact parts of the region and cause flooding issues with this
system. 48-hour NBM probabilities for 1.00-inch or greater rainfall
through 7 AM Wednesday exceed 80 percent along and south of the
Cumberland and Hal Rogers Parkways (and KY Highway 80), with
probabilities decreasing with northward extent to around 30 percent
toward Fleming County in the far north of our forecast area.

After a short break Wednesday, the next system impacts the eastern
Kentucky late Wednesday into Thursday with another round of
primarily rainfall, but can't rule completely the potential for
additional snow, or even some freezing rain in a few locations.
This looks to potentially be the weakest of the three systems next
week, though there is at least a greater than 80 percent chance
of one-quarter inch of precipitation with this system, with
48-hour probabilities of 1.00-inch or more precipitation ending
at 7 AM Friday ranging 30 to 40 percent along and north of
Interstate 64 to 50 to 75 percent along and south of the Mountain
Parkway. As for snow, the best chances for any accumulating snow
are capped at around 20 percent and confined to generally areas
south and east of a Paintsville-to-Jackson line.

The third and final system arrives next weekend, and while this is
beyond the Day 7 period, this system has the potential to be the
most impactful due to the compounding effects of the preceding
systems, especially as it pertains to flooding. Early 72-hour
probabilities for 1.00-inch or higher precipitation ending Tuesday,
February 18th at 7 AM EST again favor southern and southeastern
Kentucky with greater than 60 percent chances, tapering off to 40 to
50 percent chances for reaching or exceeding 1.00-inch precipitation
along and north of the Interstate 64 corridor. Models also indicate
the potential for some measurable snow accumulation as cold air
spills in on the back side of this system, but this is way too far
out to get excited about at this time.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 646 AM EST SAT FEB 8 2025

Terminals are a mix of MVFR and IFR with this TAF issuance. Over
the next few hours, terminals remain IFR to MVFR as a warm front
lift northeast into the region. Showers are expected to persist
through much of the early morning before frontal passage occurs.
A brief break in the rain is expected before a cold front brings
another round of showers for this evening through later tonight.
Before the cold front moves through the area, there will be
improvement to categories but from MVFR to barely VFR. Also,
increasing south to southwesterly winds are expected after
15Z/Saturday with sustained winds around 10 to 15 knots with gusts
from 20 to 25 mph through the remainder of the TAF period. Once
the cold front passes tonight, showers will dissipate and winds
will slacken and shift to the northwest.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...VORST
LONG TERM...CMC
AVIATION...VORST
Hazardous weather outlook, Feb 8, 3:29 AM EST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
329 AM EST Sat Feb 8 2025

KYZ044-050>052-060-068-069-079-080-083>088-104-106-107-109-110-
112>120-091200-
Fleming-Montgomery-Bath-Rowan-Menifee-Rockcastle-Jackson-Pulaski-
Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-
Johnson-Magoffin-Floyd-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
329 AM EST Sat Feb 8 2025

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Isolated thunderstorms will be possible this evening as a cold front
crosses the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rivers will continue to run high in some locations into early next
week.

Accumulating snow is possible for some locations, mainly from Monday
night into Tuesday.

Heavy rainfall is possible Monday night through Tuesday, and also
Wednesday night into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ058-059-108-111-091200-
Estill-Powell-Wolfe-Lee-
329 AM EST Sat Feb 8 2025

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Rivers will continue to run high in some locations.

Isolated thunderstorms will be possible this evening as a cold front
crosses the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rivers will continue to run high in some locations into early next
week.

Accumulating snow is possible for some locations, mainly from Monday
night into Tuesday.

Heavy rainfall is possible Monday night through Tuesday, and also
Wednesday night into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VORST/CMC

In the hours before

Local storm report, Feb 8, 2:29 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
229 PM EST Sat Feb 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Non-Tstm Wnd Gst 2 NNW Sidell            37.21N 83.84W
02/08/2025  M41 MPH          Clay               KY   Mesonet

            Mesonet station AS097 LONDON.

0201 PM     Non-Tstm Wnd Gst Somerset Pulaski County 37.05N 84.61W
02/08/2025  M42 MPH          Pulaski            KY   Mesonet

            Mesonet station SOMK2 Somerset RAWS.

0155 PM     Non-Tstm Wnd Gst Somerset Pulaski County 37.05N 84.62W
02/08/2025  M46 MPH          Pulaski            KY   AWOS

            AWOS station KSME Somerset Apt.

&&

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 6:02 AM ESTAreal Flood AdvisoryJKLBath, Elliott, Estill, Johnson, Magoffin, Martin and 6 more5 hr
Feb 8, 9:12 AM ESTAreal Flood WarningJKLMenifee, Montgomery, Morgan, Powell4 hr
Feb 8, 3:00 PM ESTRiver Flood AdvisoryJKLFloyd8 hr

Nearby

Wind Advisories in Kentucky, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.